Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 25, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2000, 1:34 AM CDT for Anderson County, Franklin County, Kansas. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 2000, 1:34 AM CDT (06:34 UTC)
- Expired
- May 27, 2000, 2:05 AM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Anderson County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 1:45 AM CDT | Thunderstorm Wind 56 E | Garnett, KS | Strong winds blew down some trees and did roof damage to 3 buildings in Garnett. |
| May 27, 1:56 AM CDT | Hail 0.75 | Williamsburg, KS | |
| May 27, 2:00 AM CDT | Thunderstorm Wind 65 E | Garnett, KS | Tree limbs were blown down on the roofs of 2 or 3 buildings in Garnett doing minor damage. |
| May 27, 2:12 AM CDT | Thunderstorm Wind 54 E | Rantoul, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
461 WUUS53 KTOP 270633 SVRTOP KSC003-059-270705- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 134 AM CDT SAT MAY 27 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANDERSON COUNTY IN EAST CENTRAL KANSAS FRANKLIN COUNTY IN EAST CENTRAL KANSAS * UNTIL 205 AM CDT * AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF POMONA TO 3 MILES NORTHWEST OF COLONY...OR FROM 15 MILES WEST OF OTTAWA TO 13 MILES NORTH OF IOLA...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED... GARNETT RICHMOND PRINCETON OTTAWA GREELEY RANTOUL LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:32 PM CDT, 10 hours 2 minutes earlier.
Area forecast discussion, May 26, 3:32 PM CDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 332 PM CDT FRI MAY 26 2000 MAIN CONCERNS ARE SHORT TERM SEVERE WEATHER THREAT FOR THE EVENING HOURS...THEN CHANCES FOR PRECIPITATION ON SATURDAY. LIFTING WARM FRONT...BOUNDARIES FROM MORNING THUNDERSTORMS AND APPROACHING UPPER SHORT WAVE MOVING INTO CENTRAL KANSAS ALL AIDING SEVERE WEATHER THREAT. SOME LARGE HAIL REPORTED EARLIER TO THE WEST OF CWA...EXPECT ACTIVITY TO MOVE EAST THROUGH THE EVENING. SEVERE PARAMETERS FOCUSING MAINLY FAR EAST BUT MOISTURE BOUNDARIES SUPPORTING ACTIVITY FARTHER WEST. AFTER LEAD UPPER FEATURES WORKS EAST...WILL FOCUS ON ANOTHER WAVE DROPPING SOUTHEAST IN NORTHWEST FLOW TO GIVE CHANCE FOR SHOWERS LATER IN THE NIGHT. ON SATURDAY...UPPER TROUGH SHARPING TO THE EAST BUT MODELS SHOWING ANOTHER SHORT WAVE DROPPING THROUGH TROUGH THUS...WILL KEEP SOME 30 AND 40 PERCENT POPS FOR THE DAY. THINKS QUIET DOWN SOME SATURDAY NIGHT AND SUNDAY. WILL GO WITH MOSTLY CLEAR SATURDAY NIGHT AND VERY WARM SUNDAY WITH MOSTLY SUNNY SKIES. SOME CONCERN THIS EVENING WITH LOCALLY HEAVY RAINS OVER AREAS OF THE EAST CENTRAL THAT HAVE GOTTEN 1 TO 2 INCH OF RAINFALL BUT THINK STORMS WILL MOVE ALONG. TEMPERATURE WISE WILL GO WITH READINGS CLOSE TO FWC NUMBERS. .TOP...NONE FRANTZ CH
In the hours before
Local storm report, May 26, 11:19 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1119 PM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1117 PM 2 SE GREELY KS .88 INCH HAIL
05/26/00 ANDERSONLocal storm report, May 26, 11:26 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1126 PM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM 2 SE GREELY KS 1.75 INCH HAIL
05/26/00 ANDERSONLocal storm report, May 27, 12:56 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1256 AM CDT SAT MAY 27 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 AM 7 SW EMPORIA KS TORNADO
05/27/00 LYON
1250 AM 7 SW EMPORIA KS TORNADO
05/27/00 LYON KHP REPORTED TORNADO ON
THE GROUND AT THE
TURNPIKELocal storm report, May 27, 1:09 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
109 AM CDT SAT MAY 27 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM EMPORIA KS WIND DAMAGE
05/27/00 LYON STATIONARY SPOTTER
REPORTED 70 MPH WINDS
AND LARGE TREE LIMBS DOWNLocal storm report, May 27, 1:25 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
125 AM CDT SAT MAY 27 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0122 AM MELVERN KS 50 MPH TSTM GUST
05/27/00 OSAGE OSAGE CO SHERIFF
REPORTED 50 MPH WIND AT
MELVERN LAKELocal storm report, May 27, 1:30 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
130 AM CDT SAT MAY 27 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 AM GRIDLEY KS 50 MPH TSTM GUST
05/27/00 COFFEY COFFEY CO. SHERIFF
REPORTEDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 10:59 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 31 min |
| May 27, 12:34 AM CDT | Tornado Warning | TOP | Lyon | 31 min |
| May 27, 1:00 AM CDT | Tornado Warning | TOP | Lyon | 20 min |
| May 27, 1:15 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 45 min |
| May 27, 2:04 AM CDT | Severe Thunderstorm Warning | TOP | Franklin | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.